Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Amarillo, TX

April 23, 2006Lipscomb County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 23, 2006, 6:04 PM CDT for Lipscomb County, Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2006, 6:04 PM CDT (23:04 UTC)
Expired
Apr 23, 2006, 7:00 PM CDT
In force
56 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Lipscomb County, TX

What was reported inside it

TimeReportWhereRemark
Apr 23, 6:05 PM CDTHAIL 1.7512 Sw Lipscomb, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:31 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-536 J/kg
Mixed-layer LCL
2413 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 232304
SVRAMA
TXC295-240000-
/O.NEW.KAMA.SV.W.0013.060423T2304Z-060424T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
604 PM CDT SUN APR 23 2006

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIPSCOMB COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF LIPSCOMB

* UNTIL 700 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLFBALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTHWEST OF LIPSCOMB....AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HIGGINS

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3607 9999 3607 10052 3625 10052 3632 10054
      3633 10052 3637 10033 3642 10017 3642 10012
      3646 10000

$$


JOHNSON/KRAMAR
2 follow-up statements
000 
WWUS54 KAMA 232309
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT SUN APR 23 2006

TXC295-240000-
/O.CON.KAMA.SV.W.0013.000000T0000Z-060424T0000Z/
LIPSCOMB TX-
608 PM CDT SUN APR 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR LIPSCOMB COUNTY...

AT 605 PM CDT...TRAINED WEATHER SPOTTERS REPORTED GOLF BALL SIZE 
HAIL AT THE INTERSECTION OF HIGHWAYS 83 AND 23. THIS STORM WAS 
LOCATED 11 MILES SOUTHWEST OF LIPSCOMB....MOVING NORTHEAST AT 20 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3607 9999 3607 10052 3625 10052 3632 10054
      3633 10052 3637 10033 3642 10017 3642 10012
      3646 10000

$$


KRAMAR/JOHNSON
000 
WWUS54 KAMA 232342
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
638 PM CDT SUN APR 23 2006

TXC295-240000-
/O.CON.KAMA.SV.W.0013.000000T0000Z-060424T0000Z/
LIPSCOMB TX-
638 PM CDT SUN APR 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT 
FOR LIPSCOMB COUNTY...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE 
HAIL.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF HIGGINS...OR 
ABOUT 14 MILES NORTHEAST OF CANADIAN....MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY SOUTHERN 
PORTIONS OF LIPSCOMB COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3607 9999 3609 10037 3627 10017 3634 10002

$$


KRAMAR/JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:04 PM CDT, 2 hours earlier.

Area forecast discussion, Apr 23, 4:04 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CDT SUN APR 23 2006

.DISCUSSION...
MOISTURE OVER EASTERN PANHANDLES NOT QUITE AS DEEP AS MODEL
FORECASTS...HOWEVER DEEPENING SURFACE LOW OVER SOUTHEASTERN COLORADO
AND NORTHEASTERN NEW MEXICO WILL FOSTER CONTINUED RETREAT OF DRYLINE.
INCREASED CONVERGENCE ALONG THE DRYLINE GIVING RISE TO CONGESTUS/CB
DEVELOPMENT AND AS CONVECTIVE TEMP IS REACHED WILL SEE STRONG/SEVERE
STORMS DEVELOP...WITH CONCERNS OF LARGE HAIL AND DAMAGING WINDS.
STRONGEST WINDS ALOFT WILL OVERSPREAD BY EARLY THIS EVENING AND MAY
HELP DEVELOP MORE COVERAGE OF STORMS THROUGH THE EVENING.

COLD FRONT WELL AHEAD OF SCHEDULE WITH NORTH AND NORTHEAST WINDS
REPORTED AS FAR SOUTH AS DENVER. EXPECT FRONT TO CONTINUE ON THIS
ACCELERATED TRACK AND BE THROUGH THE OKLAHOMA PANHANDLE BY 12Z
MONDAY...WITH PROGRESSION THROUGH THE REST OF THE FORECAST AREA BY
MIDDAY. MOISTURE IS EXPECTED TO SHUNT EAST AS SFC LOW MOVES
EAST...BUT LINGERING MOISTURE IN THE EASTERN ZONES MAY INTERACT WITH
THE FRONT THROUGH THE DAY...AND HAVE MANIPULATED POPS ON MONDAY FOR
SHOWER ACTIVITY. CLOUD COVER EXPECTED TO INCREASE AS COLD AIR MOVES
IN...AND SO TEMPERATURES WERE LOWERED SLIGHTLY FOR MONDAY.

CANADIAN ORIGIN AIR WILL MOVE IN BEHIND THE FRONT...WITH CONTINUED
CLOUD COVER. 850 MB TEMPS SUGGEST COLD OVERNIGHT LOWS FOR TUESDAY AND
WEDNESDAY...AND HAVE CHOSEN MIN AND MAX TEMPS ON THE LOW SIDE OF
GUIDANCE FOR THESE PERIODS. SFC RIDGE THEN MOVES OFF AND SOUTHERLY
WINDS RESUME AHEAD OF NEXT SYSTEM. SLOW WARMUP CONSEQUENTLY EXPECTED
THROUGH REST OF WORK WEEK AS MOISTURE SLOWLY RETURNS.

INCREASING CLOUD COVER AHEAD OF APPROACHING UPPER SYSTEM BEGINS
THURSDAY EVENING. MODELS APPEAR TO BE SLOWING EJECTION OF UPPER LOW
OVER SOUTHERN CALIFORNIA...AS RIDGE BUILDS IN TO ITS NORTH AND GIVES
THE IMPRESSION OF CUTTING OFF THE CIRCULATION. WITH INCREASED CLOUD
COVER...HAVE LOWERED MAX TEMPS OFF OF GUIDANCE A FEW DEGREES FOR THE
EXTENDED PERIODS. ANOTHER FRONT PASSES THROUGH FRIDAY IN ADVANCE OF
APPROACHING SYSTEM...AND MAY INSPIRE SHOWER FORMATION LATE IN THE
FORECAST PERIOD. HAVE CONTINUED SLIGHT CHANCE POPS ACCORDINGLY FROM
PREVIOUS FORECAST. OTHERWISE MEX NUMBERS LOOKED GOOD AND WERE
ACCEPTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                54  74  36  59 /  30  10  10   0
BEAVER OK                  57  61  36  60 /  20  20  10   0
BOISE CITY OK              50  59  32  56 /  20  10  10   0
BORGER TX                  59  71  41  61 /  30  10  10   0
BOYS RANCH TX              54  72  39  61 /  20  10  10   0
CANYON TX                  52  76  38  61 /  30  10  10   0
CLARENDON TX               62  80  42  62 /  40  20  10   0
DALHART TX                 50  66  35  58 /  20  10  10   0
GUYMON OK                  51  62  34  59 /  20  10  10   0
HEREFORD TX                53  74  37  61 /  20  10  10   0
LIPSCOMB TX                59  73  37  62 /  40  20  10   0
PAMPA TX                   61  71  39  59 /  40  10  10   0
SHAMROCK TX                64  80  44  63 /  30  20  10   0
WELLINGTON TX              65  82  47  65 /  20  20  10   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

KRAMAR
Hazardous weather outlook, Apr 23, 3:41 PM CDT, 2 hours 23 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
341 PM CDT SUN APR 23 2006

OKZ001>003-TXZ001>020-240000-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
341 PM CDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE
CENTRAL AND EASTERN OKLAHOMA AND TEXAS PANHANDLES...

ELEVATED FIRE DANGER CONDITIONS WILL CONTINUE ACROSS THE WESTERN
PANHANDLES AS A DRYLINE REMAINS EAST OF THIS AREA. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS THE PANHANDLES THROUGH TONIGHT.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS BEGINNING THURSDAY
NIGHT ACROSS THE SOUTHWEST TEXAS PANHANDLE. THERE WILL BE A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND FRIDAY NIGHT. AT
THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SEVERE STORM SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT
ACROSS THE PANHANDLES. ALSO...EMERGENCY RESPONDERS AND FIRE FIGHTERS
SHOULD MONITOR WEATHER FORECASTS AND STATEMENTS FROM THE NATIONAL
WEATHER SERVICE THROUGH EARLY THIS EVENING DUE TO THE INCREASED FIRE
DANGER.

GOEHRING

In the hours before

Local storm report, Apr 23, 1:06 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
106 PM CDT SUN APR 23 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             8 NW DALHART            36.14N 102.62W
04/22/2006  E0.88 INCH       DALLAM             TX   COOP OBSERVER

            DIME TO NICKEL HAIL REPORTED...5 MINUTE DURATION

&&

MRK
Special weather statement, Apr 23, 4:58 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
458 PM CDT SUN APR 23 2006

TXZ009-232245-
ROBERTS TX-
458 PM CDT SUN APR 23 2006

...STRONG THUNDERSTORM IN ROBERTS COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 21 MILES NORTHWEST OF MIAMI AT 458
PM CDT...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHERN ROBERTS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

MJ/MRK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:36 PM CDTSevere Thunderstorm WarningAMADallam, Hartley31 min
Apr 23, 5:35 PM CDTSevere Thunderstorm WarningAMAOchiltree40 min
Apr 23, 6:05 PM CDTSevere Thunderstorm WarningAMAHemphill40 min
Apr 23, 6:43 PM CDTSevere Thunderstorm WarningAMAHemphill34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.